Wyoming, 2008High Wind in Wyoming, December 24, 2008
December 24, 2008 · NWS CYS · 3 events in 3 counties and zones
A strong pressure gradient produced high winds over wind prone areas of southeast Wyoming.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong pressure gradient produced high winds over wind prone areas of southeast Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 24, 3:09 AM MST, 3 hours 46 minutes earlier.
Area forecast discussion, Dec 24, 3:09 AM MST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
309 AM MST WED DEC 24 2008
.SHORT TERM...A WEAK DISTURBANCE WILL MOVE ACROSS THE CWA THIS
MORNING WITH THE NW FLOW ALOFT BECOMING WESTERLY BY THIS EVENING.
UPDATED HIGH WIND WATCH TO A HIGH WIND WARNING FOR THE MOUNTAINS
AND PLATTE COUNTY FOR TODAY THROUGH MID EVENING. 700 MB WIND
SPEEDS WILL BE 50 KNOTS DURING THIS TIME AND SEE NO REASON WHY
THEY WOULD NOT MAKE IT DOWN TO THE SURFACE IN THE WARNING AREA.
FOR TONIGHT...THE WEST FLOW WILL BECOME SW WITH A DISTURBANCE IN
THE SW FLOW MOVING ACROSS THE WY PORTION OF THE CWA AFTER MN. LOW
AND MID LEVEL MOISTURE WILL INCREASE ACROSS THE FORECAST AREA
TONIGHT. SNOW SHOWERS WILL DEVELOP OVER THE SOUTHERN MOUNTAINS
TONIGHT WITH 3 TO 4 INCHES POSSIBLE BY MORNING. SW FLOW WILL CONT
ALOFT THUR AS AN UPPER TROUGH MOVES INLAND FROM THE WEST COAST AND
DEEPENS. SNOW WILL CONTINUE TO FALL ACROSS CARBON COUNTY DURING
THIS TIME...WHILE AREAS EAST OF THE LARAMIE RANGE EXPERIENCE BRISK
DOWNSLOPE WINDS AND MILD CONDITIONS. FOR THUR NIGHT...A STRONGER
DISTURBANCE WILL MOVE ACROSS THE WEST AND NORTH PORTIONS OF THE
CWA AS THE UPPER TROUGH AXIS MOVES TO THE WESTERN WY BORDER BY 12Z
FRI. THIS WILL RESULT IN SNOW SPREADING FROM CARBON COUNTY INTO
CONVERSE AND ALBANY COUNTIES. SNOW AMOUNTS IN THE MOUNTAINS COULD
BE SIGNIFICANT...SO A WINTER HIGHLIGHT LOOKS LIKELY FOR THUR
AFTERNOON THROUGH THURSDAY NIGHT. LESSER AMOUNTS OF SNOW WILL
OCCUR AT THE LOWER ELEVATIONS OF CARBON COUNTY...BUT A WINTER
WEATHER ADVISORY MAY BE NEEDED FOR THUR NIGHT. SNOW AMOUNTS ACROSS
CONVERSE AND ALBANY COUNTIES BY 6 AM FRI WILL ONLY BE AN INCH OR
TWO. HIGH TEMPERATURES WILL BE FROM 4 TO 7 DEGREES BELOW NORMAL
TODAY...AND THEN 5 TO 8 DEGREES ABOVE NORMAL FOR THURSDAY.
.LONG TERM...FRIDAY THROUGH TUESDAY...
THE MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT ON THE POSITION OF
THE UPPER TROUGH AND SURFACE COLD FRONT THAT WILL AFFECT THE
FORECAST AREA EARLY IN THE LONG TERM FORECAST. ACTUALLY THE
SURFACE COLD FRONT WILL EXIT THE AREA TO THE SOUTH AND EAST BY
EARLY FRIDAY MORNING WITH TEMPERATURES EXPECTED TO COOL BACK TO
AROUND 5 TO 10 DEGREES BELOW NORMAL. THE UPPER LEVEL TROUGH WILL
THEN PASS OVER THE AREA THROUGH THE DAY FRIDAY WITH DECENT 700 MB
FRONTOGENESIS AND GOOD Q VECTOR CONVERGENCE ALOFT OF THE AREA
THROUGH THE DAY. HAVE INCREASED PRECIPITATION CHANCES ACROSS THE
SOUTHEAST PORTION OF THE AREA FOR COORDINATION AND TO ACCOUNT FOR
THE AFOREMENTIONED SUPPORT FOR SNOW SHOWERS. 00Z GFS BUFR DATA FOR
CHEYENNE IS NOT AS SUPPORTIVE AS THE PLAN VIEW MODEL PROJECTIONS
WOULD IMPLY AS FAR AS AVAILABLE MOISTURE...SO HAVE NOT INCREASED
PRECIPITATION CHANCES VERY MUCH FOR FRIDAY.
SUBSIDENCE PREVAILS FRIDAY NIGHT THROUGH THE WEEKEND EXCEPT OVER
THE SIERRA MADRE AND SNOWY RANGES WHERE MOISTURE IN THE NORTHWEST
FLOW ALOFT WILL TRANSLATE INTO OROGRAPHIC SUPPORT FOR PERIODS OF
SNOW. THE TRICKY PART OF THE FORECAST WILL BE THE DEVELOPMENT OF
STRONG SURFACE WINDS BEGINNING FRIDAY NIGHT ACROSS THE HIGHER
TERRAIN AND FAVORED WINDY AREAS ALONG THE INTERSTATE CORRIDORS.
THE COMBINATION OF SNOW SHOWERS AND VERY STRONG WINDS OVER THE
SIERRA MADRE AND SNOWY RANGES WILL BE PRESENT THROUGH AROUND
MIDDAY SUNDAY WHEN THE WEAK RIDGE AXIS PASSES AND NEAR ZONAL FLOW
DEVELOPS FOR THE REST OF THE PERIOD. ALTHOUGH THE PRECIPITATION
CHANCES ARE EXPECTED TO DIMINISH...VERY STRONG WINDS WILL CONTINUE
TO BE PRESENT THROUGH THE MIDDLE OF NEXT WEEK. THE GFS AND
EUROPEAN MODEL BOTH INDICATE A WEAK COLD FRONT ACROSS THE EASTERN
PORTION OF THE AREA TUESDAY ASSOCIATED WITH AN UPPER SHORT-WAVE
DISTURBANCE IN THE NORTHWEST FLOW.
&&
.AVIATION...
VFR CONDITIONS WILL OCCUR ACROSS THE AREA TODAY.
MOUNTAIN TOPS MAY BE OBSCURED DUE TO LOW CLOUDS. SNOW SHOWERS
WILL DEVELOP ACROSS SOUTHERN CARBON COUNTY TONIGHT AND WILL
CONTINUE THROUGH THURSDAY...RESULTING IN MVR CONDITIONS AND OBSCURED
MOUNTAIN TOPS. THE REST OF THE AREA WILL CONTINUE WITH VFR
CONDITIONS. FOR THURSDAY NIGHT...THE SNOW WILL SPREAD FROM CARBON
COUNTY AND INTO ALBANY AND CONVERSE COUNTIES. THUS THE AREA OF
MVFR CONDITIONS WILL EXPAND INTO THESE ZONES. LOCAL IFR CONDITIONS
MAY ALSO OCCUR IN THESE AREAS DUE TO LOW CIGS AND VSBYS. THE REST
OF THE AREA WILL REMAIN VFR.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 9 PM WEDNESDAY FOR WYZ062-WYZ063-WYZ064-
WYZ066-WYZ067.
NE...NONE.
&&
SHORT TERM/AVIATION...KMD
LONG TERM...CARPENTERHazardous weather outlook, Dec 24, 4:19 AM MST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
419 AM MST WED DEC 24 2008
NEZ001>003-019>021-054-055-WYZ059>070-251130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
419 AM MST WED DEC 24 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
VERY STRONG WINDS WILL BE PRESENT TODAY AND EARLY THIS EVENING
ACROSS THE FAVORED AREAS OF CARBON...ALBANY...PLATTE AND LARAMIE
COUNTIES. STRONGEST WINDS CAN BE EXPECTED ALONG INTERSTATE 80 NEAR
ARLINGTON AND ALONG INTERSTATE 25 BETWEEN CHUGWATER AND
WHEATLAND...AND A HIGH WIND WARNING IS IN EFFECT UNTIL 9 PM MST
THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WARMER CONDITIONS WILL BE PRESENT FOR CHRISTMAS DAY BEFORE ANOTHER
COLD FRONT MOVES ACROSS THE AREA BRINGING SNOW SHOWERS TO
SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE FRIDAY.
STRONGER SNOW SHOWERS WILL BE PRESENT THURSDAY NIGHT IN THE SIERRA
MADRE AND SNOWY RANGES WITH SIGNIFICANT ACCUMULATIONS POSSIBLE.
THE REST OF THE WEEKEND AND THROUGH THE MIDDLE OF NEXT WEEK WILL
HAVE GUSTY WINDS PRESENT ACROSS THE AREA...ESPECIALLY IN THE
FAVORED AREAS ALONG INTERSTATE 80 AND INTERSTATE 25.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SUSTAINED WINDS IN EXCESS OF
40 MPH OR GUSTS IN EXCESS OF 58 MPH TODAY ALONG WITH ANY REDUCED
VISIBILITIES DUE TO BLOWING SNOW.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Local storm report, Dec 24, 4:55 AM MST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
455 AM MST WED DEC 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 AM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
12/24/2008 M59.00 MPH CARBON WY DEPT OF HIGHWAYS
HIGHEST GUST REPORTED NUMEROUS TIMES BETWEEN 105 AM MST
AND 340 AM MST. SUSTAINED WINDS IN EXCESS OF 40 MPH ALSO
FREQUENTLY OBSERVED BETWEEN 1205 AM MST AND 425 AM MST.
0351 AM NON-TSTM WND GST 18 WNW CHEYENNE 41.24N 105.11W
12/24/2008 M64.00 MPH LARAMIE WY TRAINED SPOTTER
HIGHEST GUST...WITH OTHER GUSTS TO 60 MPH REPORTED AROUND
THE TIME OF EVENT.
0400 AM NON-TSTM WND GST 13 SW CHEYENNE 41.01N 104.97W
12/24/2008 M74.00 MPH LARAMIE WY MESONET
HIGHEST GUST REPORTED AT EMKAY MESONET SITE. SUSTAINED
WIND AT TIME OF OBSERVATION REPORTED TO BE 54 MPH.
0400 AM NON-TSTM WND GST 20 WSW CHEYENNE 41.03N 105.15W
12/24/2008 M61.00 MPH LARAMIE WY MESONET
LYNCH MESONET SITE. STRONGEST GUST REPORTED...WITH
ANOTHER GUST OF 60 MPH REPORTED AT 300 AM MST. SUSTAINED
WINDS REPORTED TO BE BETWEEN 42 AND 54 MPH BETWEEN 245 AM
MST AND 400 AM MST.
&&
SJCLocal storm report, Dec 24, 5:35 AM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
535 AM MST WED DEC 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 AM NON-TSTM WND GST 5 S CHEYENNE 41.07N 104.79W
12/24/2008 M63 MPH LARAMIE WY DEPT OF HIGHWAYS
WY DEPT OF TRANSPORTATION SENSOR AT WYO HILL ALONG
INTERSTATE 25. SUSTAINED WINDS 44 MPH AT TIME OF
OBSERVATION.
&&
SJCSpecial weather statement, Dec 24, 5:42 AM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
542 AM MST WED DEC 24 2008
WYZ069-241600-
CHEYENNE FOOTHILLS-
INCLUDING THE CITY OF...CHEYENNE
542 AM MST WED DEC 24 2008
...STRONG WINDS WILL OCCUR ACROSS CENTRAL LARAMIE COUNTY EARLY
THIS MORNING...
WEST TO NORTHWEST WINDS WILL BE SUSTAINED AT 30 TO 40 MPH WITH
GUSTS UP TO 55 MPH ACROSS CENTRAL LARAMIE COUNTY THROUGH MID
MORNING. THE WINDS WILL THEN SHIFT TO A MORE SOUTHWESTERLY
DIRECTION AND DECREASE TO 15 TO 30 MPH WITH GUSTS TO 45 MPH.
MOTORISTS SHOULD BE PREPARED FOR STRONG AND SUDDEN WIND GUSTS
WHILE TRAVELING ACROSS THE AREA THIS MORNING.
Local storm report, Dec 24, 6:02 AM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
602 AM MST WED DEC 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 AM NON-TSTM WND GST 12 SSE HORSE CREEK 41.25N 105.09W
12/24/2008 M74 MPH LARAMIE WY TRAINED SPOTTER
&&
SJCHigh Wind, Platte
- When
- December 24, 6:55 AM MST to 12:00 PM MST
- Where
- Platte forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Department of Highways
Numerous other gusts from 60 to 70 mph recorded along Interstate 25 at the Bordeaux interchange.
High Wind, Snowy Range
- When
- December 24, 9:00 AM MST to 2:20 PM MST
- Where
- Snowy Range forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Department of Highways
Numerous other gusts around 60 mph recorded near Arlington, WY.
High Wind, Laramie Range
- When
- December 24, 9:00 AM MST to 12:00 PM MST
- Where
- Laramie Range forecast zone
- Measured
- 58 kt (67 mph) estimated gust
- Reported by
- Mesonet
Numerous other gusts from 60 to 65 mph recorded in the area.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, December 24, 20084 deaths · 8 injured · $50,000 · 20 events
- Avalanche in Utah, December 24, 20082 deaths · 1 event
- Winter Storm in California, December 24 to 26, 20081 death · 1 injured · 6 events
- Blizzard and Winter Storm in Idaho, December 24 to 26, 20081 death · 11 events
- Avalanche and Heavy Snow in California, December 24 to 25, 20081 death · 5 events
- Tornado and Damaging Winds in Alabama, December 24, 2008$220,000 · EF1 · 5 events
- Winter Storm in Oregon, December 24 to 25, 2008$460,000 · 10 events
- Heavy Snow and Winter Weather in Nevada, December 24 to 25, 2008$500,000 · 4 events
- Heavy Snow in Washington, December 24, 2008$450,000 · 6 events
- High Wind in New York, December 24 to 25, 2008$275,000 · 54 kt wind · 11 events
- Strong Wind in New York, December 24 to 25, 2008$76,000 · 23 events
- Hail and Damaging Wind in Alabama, December 24, 2008$200,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140638, 140636, 140637.